In October last year my husband was diagnosed with pancreatic cancer stage 4, it had spread to his liver when diagnosed. He started chemo in November and so far has only been able to have had 5 treatments due to being unwell, mainly due to side effects. He is 63 and we have been married for 5 years. He is currently an inpatient in oncology ward, second time this month due to infections. Couple of weeks ago his blood pressure dropped so low that doctors fought to save his life. Doctors keep telling us that with chemo he will have ages with his family but nearly every time he has chemo now he spends up to 1 week in hospital due to side effects. I am no scared of loosing him and find myself in tears quite often. Doctors are telling us his cancer count has dropped by 2 thirds since starting chemo but he has hardly eaten anything for about 5 to 6 weeks now. He has lost over 15 kilos since starting chemo, feels like he is just fading away in front of me. He doesn’t even hard the energy or interest most times to want to work on things that make him happy. I am currently going to the hospital at breakfast and dinner times so he has company ( I am currently working full time) and to try to raise his spirits but some days this is so emotionally hard for me when all he can do is just lay in bed and small amounts of juice or milk. He was discharged from hospital today but is now incontinent and having to wear adult nappies. It was only 3 months ago he received his diagnosis and now is almost completely dependant on me. Trying to get help from palliative care in community for assistance and support. It breaks my heart to see my husband who, 4 months ago fully independent, is now almost full dependent for everything, some days he struggles to feed himself now
Patches sorry to read about your husband ,pancreatic cancer can be very aggressive at stage 4,and yet it can be different for others,I hope palliative care are involved very quickly for both your sakes.Its sad that chemo is knocking his body around so much.
His oncology doctor has told us that having chemo is his best option as, if successfully, it will give him more time. It is only within last few days I have reAdthat it takes up to 6mths after chemo stops for body to be rid of side effects. He has decided to keep going with his chemo in hope he gets more time, even though he expects to be unable to do anything for months, and I support his decision but I don’t know if it is worth it
I lost my partner to pancreatic cancer.
It eventually spread to his liver and spine.
In a short time he was unable to even walk unassisted to the toilet. He was told he needed to have radiotherapy otherwise he would be paralysed. 6 weeks after that he died. It did nothing to help with pain which they said it would and he still couldnt walk for more than a few metres. I regret that he was put through that when we knew he was declining.
It really is quality of life and not quantity.
I feel for you and your husband...
This disease is soul destroying
His oncology doctor tells me that my husband will not be in pain, especially toward the end of his life. He tells me that he will increase the pain medication and that if he has pain it will only be minor. My mother-in-law died of stomach cancer in 2014 and all that could be done in the end was morphine injections to try to help with her agony. I am terrified that my husband is going to go through agony pain wise before I lose him
Some days he wants to continue with chemo saying that he is not a quitter and is going to keep going regardless what happens. Other days he doesn’t want to have more chemo as is scared he will be back in hospital again very quickly. Today his thoughts are positive about having chemo in hope it will give him more time and that he hopes he will start to have some good days soon. He is due to have next treatment of chemo which usually will see him exhausted and fatigued from Friday afternoons to Monday afternoon, he just starts to feel bit better and then it is time for next chemo treatment. Next week should be his rest week so no chemo, hope so to allow his body to have bit of rest. Not sure what is going on but today he mentioned he had some abdominal pain about 4 hrs after taking his targin..... good thing was 2 Panadol and resting eased majority of his pain. Tonight he is feeling heaps better within himself and is wanting to try to eat something, he has hardly been able to or had interest in food for almost 6 weeks now
Be part of this supportive community